Problem is, I was already eating a high-fiber diet, with plenty of greens, fruit, and whole grains. I tried adding prunes, water soluble fiber, and laxative tea (the last one doesn't help much, since you aren't supposed to take laxatives for more than a week at a time). Then I tried adding Cheerios, which I really can't stand, but decided to try because they've always been my personal Laxative of Last Resort.
Each of these interventions has helped ... sometimes. And only slightly.
I pondered what I could possibly do next, and it occurred to me that electrolyte imbalance can cause constipation. I couldn't find any info on lamictal itself causing electrolyte imbalance, though it is believed that SSRI's can cause mild chronic cases of sodium deficiency. However, as I've discussed on this blog, lamictal (especially when combined with other meds I'm on) gives me serious dry mouth, which causes me to drink lots of water, which causes me to
When you lose water, whether through sweat or urination, you can unbalance your electrolytes. Usually this isn't enough to cause any problems. If constipation can be caused by electrolyte imbalance, then maybe excessive water consumption can, in certain cases, indirectly cause constipation?
I should point out here that, in general, constipation is much more likely to be caused by dehydration than by drinking too much water. On the other hand, lamictal is a med that seems to rewire the nervous system. It wouldn't surprise me if this bodily process, like so many others, worked just a bit differently on this medication.
So the next thing I'm trying is electrolyte replacement beverages. I'll report back after the weekend to let you know how it goes. And if nothing works, I'm seeing my pdoc on Tuesday, so maybe he'll have some suggestions.